Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 219, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2005, 11:48 PM CDT for Polk County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2005, 11:48 PM CDT (04:48 UTC)
- Expired
- Jul 18, 2005, 12:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Polk County, IA
The radar
The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1191 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180450 SVRDMX IAC153-180530- /O.NEW.KDMX.SV.W.0219.050718T0448Z-050718T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1148 PM CDT SUN JUL 17 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHERN POLK COUNTY IN CENTRAL IOWA. * UNTIL 1230 AM CDT. * AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLIVE...OR 7 MILES WEST OF DES MOINES...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DES MOINES MORNINGSTAR AIRPORT BY 1155 PM CDT. NEAR DES MOINES BY MIDNIGHT CDT. NEAR PLEASANT HILL BY 1210 AM CDT. NEAR ALTOONA BY 1215 AM CDT. 5 MILES SOUTH OF MITCHELLVILLE BY 1225 AM CDT. THE LOCATIONS OF DES MOINES INTERNATIONAL AIRPORT AND SAYLORVILLE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. AT 1147 PM CDT...DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SOUTHEAST DALLAS COUNTY IN WEST DES MOINES BY AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE. LAT...LON 4173 9380 4152 9380 4151 9335 4174 9335 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 180500 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1159 PM CDT SUN JUL 17 2005 IAC153-180530- /O.CON.KDMX.SV.W.0219.000000T0000Z-050718T0530Z/ POLK IA- 1159 PM CDT SUN JUL 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL AND SOUTHERN POLK COUNTY UNTIL 1230 AM CDT... AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DES MOINES...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR PLEASANT HILL BY 1205 AM CDT. NEAR RUNNELLS BY 1220 AM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. AT 1153 PM CDT...WINDS OF 55 MPH WERE REPORTED WITH THIS STORM AT THE DES MOINES INTERNATIONAL AIRPORT. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4173 9380 4152 9380 4151 9335 4174 9335 $$ SMALL
000 WWUS53 KDMX 180526 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1226 AM CDT MON JUL 18 2005 IAC153-180536- /O.EXP.KDMX.SV.W.0219.000000T0000Z-050718T0530Z/ POLK IA- 1226 AM CDT MON JUL 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND SOUTHERN POLK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1221 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4173 9380 4152 9380 4151 9335 4174 9335 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:54 PM CDT, 8 hours 54 minutes earlier.
Area forecast discussion, Jul 17, 2:54 PM CDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 254 PM CDT SUN JUL 17 2005 .DISCUSSION...(TONIGHT-WED) COLD FRONT CURRENTLY LOCATED OVER FROM NW MN TO ERN NEBRASKA. 12Z UPPER AIR ANALYSIS REVEALED A STRONG MID LEVEL CAP IN PLACE ALONG THE BOUNDARY WITH +14C TO +18C 700 MB TEMPERATURES ALONG THE BOUNDARY. LATEST WATER VAPOR IMAGERY REVEALS A STRONG SHORT WAVE ACRS CNTRL NORTH DAKOTA AND THRU WYOMING. THE LATEST FRAMES SUGGEST THE SHORT WAVE ENERGY IS DIVERGING WITH A SECTION LIFTING NORTHEAST INTO CANADA AND ANOTHER AIMING FOR THE MID MO RIVER VALLEY. THE 19Z ANALYSIS SHOWS THAT MIXED LAYER CINS HAVE DROPPED TO AROUND 50-75 J/KG WHILE MID LEVEL LAPSE RATES HAVE INCREASED TO 7-7.5. APPROACHING SHORT WAVE WILL CONTINUE TO COOL THE MID LEVEL TEMPERATURES AND THE CAP WILL EVENTUALLY GIVE WAY THIS EVENING WITH THUNDERSTORMS DEVELOPING. SOME CONCERNS STILL TONIGHT WITH THE ENERGY SPLIT AND WITH MORE FAVORABLE SFC CONVERGENCE NORTH AND SOUTHWEST OF THE STATE...THAT CONVECTION MAY SPLIT A PORTION OF THE AREA...MOST NOTABLY CNTRL IA. A FEW SEVERE STORMS REMAIN POSSIBLE WITH MARGINAL SIZED HAIL AND WIND HOWEVER ANY STORMS THAT DO BECOME SEVERE WILL LIKELY BE OF SHORT DURATION WITH STRONG UPDRAFTS DIFFICULT TO SUSTAIN WITH LACK OF LARGE SCALE ASCENT. A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHEAST MONDAY MORNING BEFORE CLEARING THE AREA BY THE AFTERNOON WITH MUCH DRIER AIR FILTERING INTO THE STATE. OVERALL MONDAY WILL BE THE MOST PLEASANT DAY OF THE UPCOMING FORECAST WITH THE LESS HUMID CONDITIONS. A RELATIVELY COOL NIGHT MONDAY NIGHT WITH HIGH PRESSURE CENTERED OVER IOWA. RETURN FLOW DEVELOPS TUESDAY ALONG WITH VERY STRONG THETA-E ADVECTION OVER THE NW TUESDAY NIGHT. HAVE INTRODUCED LOW POPS OVER THE NW WITH THIS RETURN. A WARM FRONT LIFTS INTO SRN MN ON WEDNESDAY AND THIS WILL LIKELY BE THE START OF A VERY WARM PERIOD WITH ALL SIGNS POINTING TO 3 TO 5 DEGREES WARMER THAN TODAYS HIGHS AND POTENTIALLY THE FIRST 100 DEGREE TEMPERATURE IN CENTRAL IOWA IN 2 YEARS THOUGH A GREATER POTENTIAL EXISTS LATTER IN THE PERIOD. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SRN MN WED NIGHT AND CORFIDI VECTORS SUGGEST THAT IF AN MCS CAN BECOME ROOTED IT WILL PROPAGATE SOUTH INTO NORTH CENTRAL AND NORTHEAST IOWA. THE SFC BOUNDARY MAY SAG BACK INTO IOWA ON THURSDAY AND COOL THE NORTH DOWN BRIEFLY. THE FRONT LIFTS BACK NORTH FRIDAY WITH STRONG SOUTHWEST FLOW EXPECTED THROUGH SUNDAY. A BETTER CHANCE FOR TEMPERATURES TO REACH 100 DEGREES STILL LOOKS TO BE SATURDAY WITH 1000-850MB AND 1000-500 MB THICKNESSES MAXIMIZED ALONG WITH MID TO UPPER 20S CELSIUS. HAVE GONE AROUND 5 DEGREES ABOVE MEX GUIDANCE DURING THE EXTENDED PERIOD WITH THE MEX TRENDING TOO MUCH TOWARD CLIMATOLOGY DURING THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jul 17, 3:17 PM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SUN JUL 17 2005 IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-081- 092-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON- GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR- 317 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN 7 PM SUNDAY EVENING AND 1 AM MONDAY. SOME THUNDERSTORMS MAY PRODUCE NICKEL SIZE HAIL AND DAMAGING WINDS ABOVE 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 PM AND 1 AM MONDAY. IAZ028-038-039-049-050-060>062-072>075-082>086-093>097-181100- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 317 PM CDT SUN JUL 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A WAVERLY TO DES MOINES TO CRESTON LINE. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN 1 AM AND 6 AM MONDAY. AN ISOLATED STORM COULD PRODUCE NICKEL SIZE HAIL AND A WIND GUST TO 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY LINGER SOUTH OF A WATERLOO TO CRESTON LINE EARLY MONDAY MORNING. A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
In the hours before
Local storm report, Jul 17, 11:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SUN JUL 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND GST 3 W WEST DES MOINES 41.57N 93.81W
07/17/2005 60 MPH DALLAS IA NWS EMPLOYEE
REPORTED BY OFF DUTY NWS EMPLOYEE.
&&
MRUSSELLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 50 min |
| Jul 18, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Warren | 33 min |
| Jul 18, 12:14 AM CDT | Severe Thunderstorm Warning | DMX | Marion | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.